Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 22, 2004, 6:47 PM EDT for Knott County, Perry County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 6:47 PM EDT (22:47 UTC)
- Expired
- May 22, 2004, 7:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Knott County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
877 WUUS53 KJKL 222247 SVRJKL KYC119-193-222330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 646 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOTT COUNTY IN KENTUCKY. PERRY COUNTY IN KENTUCKY. * UNTIL 730 PM EDT. * AT 646 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF VIPER...OR 8 MILES SOUTH OF HAZARD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JEFF AROUND 655 PM EDT. WISCOAL AROUND 705 PM EDT. ELIC AROUND 710 PM EDT. SMITHSBORO AROUND 715 PM EDT. AMBURGEY AROUND 720 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3715 8333 3702 8317 3733 8273 3750 8295 $$ DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:20 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 22, 4:20 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT SAT MAY 22 2004 .DISCUSSION... REMOVED POPS FOR REMAINDER OF TONIGHT. MESOETA DOESNT HAVE ANY PRECIP IN EASTERN KENTUCKY UNTIL TOMORROW NIGHT INTO MONDAY MORNING. SKIES ALREADY CLEARING OUT NICELY OVER MUCH OF THE COALFIELDS...SO LOOKING FOR THINGS TO REMAIN DRY FOR THE REMAINDER OF THE NIGHT. HAVE LEFT IN PATCHY FOG FOR MOST OF CWA WITH MOIST AIR STILL IN PLACE...WET GROUND FROM EARLY RAIN...AND ETA SOUNDINGS SHOWING AN INVERSION SETTING UP AFTER 3Z WITH LIGHT WINDS. .PREVIOUS DISCUSSION... WEAK VORT LOBE HAS KICKED OFF SCATTERED CONVECTION IN THE SOUTHWEST. SOME MARGINAL STORMS OUT THERE...HOWEVER EXPECT MOST OF THIS ACTIVITY TO SHUT DOWN EARLY WITH LOSS OF HEATING. WITH FRONTAL BOUNDARY STRETCHED FURTHER NORTH...EXPECT MCS ACTIVITY AND ASSOCIATED SPAWNED OUTFLOWS TO STAY FURTHER AWAY FROM THE AREA THAN THE PREVIOUS NIGHT. HAVE CONTINUED WITH SUBTLE RIDGE/VALLEY SPLIT AND PATCHY LATE NIGHT FOG AS CLOUDS SHOULD BE ON THE DECREASE AFTER SUNSET. GOOD CAP AND LESS MOISTURE SHOULD YIELD LESS 20 PERCENT COVERAGE FOR TOMORROW. EXPECT A FEW LOCATIONS TO REACH 90 DEGREES WITH LESS OF A CU FIELD IN PLACE. META CONTINUES TO PLAY UP ISENTROPIC LIFT FOR LATE TOMORROW NIGHT INTO MONDAY MORNING AS FRONTAL BOUNDARY SAGS SOUTH AND LLJ INCREASES. HAVE SPLIT THE DIFFERENCE AND MAINTAINED 20 POP...AS GFS CONTINUES TO DENY SUBSEQUENT PRECIP FROM THESE FEATURES. FRONTAL BOUNDARY TO SAG PERHAPS A LITTLE CLOSER ON TUESDAY...SO INCREASED POPS TO 40 IN THE NORTH AND MAINTAINED A 30 IN THE SOUTH. 0Z WED ON...EARLY IN THE PERIOD...SW TO NE ORIENTED RIDGING IS EXPECTED OVER OLD MEXICO AND THE GULF OF MEXICO WITH A CUTOFF OF THE WEST COAST AND A DEEPENING NORTHERN STREAM TROUGH OVER CENTRAL CANADA. THIS NORTHERN STREAM IS EXPECTED TO AMPLIFY A BIT AS IT MOVES INTO THE NORTHEASTERN US BY THU. BY THE END OF THE PERIOD A RETURN TO WSW TO SW FLOW ALOFT IS EXPECTED WITH A TROUGH WORKING THROUGH THE ROCKIES AND INTO THE PLAINS. A SFC LOW IS EXPECTED TO DEVELOP ALONG A BAROCLINIC ZONE JUST TO THE N OF THE OH VALLEY JUST BEFORE THE START OF THE PERIOD AND MOVE INTO THE NORTHEASTERN US DURING THE DAY ON WED. A COLD FRONT TRAILING S FROM THIS LOW IS EXPECTED TO PASS S OF THE REGION BY THU (12Z GFS RUN IS A LITTLE FASTER WITH THIS). WITH DECENT TROUGH PASSING TO THE NORTH...FRONT CROSSING THE REGION AND UPPER JET SUPPORT ALSO EXPECTED RAISED POPS TO LIKELY ON WED. CONTINUED SMALL CHANCE POPS BEHIND THE FRONT ON THU. THIS MAY NEED TO REASSESSED LATER...BUT WITH COLD AIR ALOFT...LAPSE RATES MAY BE SUFFICIENT FOR ISOLATED TO SCATTERED AFTERNOON CONVECTION. ON FRI...THE FRONT IS EXPECTED TO RETURN N AS A WARM FRONT AS AN AREA OF LOW PRESSURE DEVELOPS IN THE PLAINS. WENT WITH CHANCE POPS ON FRI AHEAD OF IT. CONTINUED WITH A GENERAL DIURNAL TREND IN POPS INTO SAT AS REGION GETS INTO WARM SECTOR. WENT WITH SLIGHTLY COOLER TEMPS BEHIND THE FRONT THAN WHAT HAS BEEN OBSERVED RECENTLY ON THU AND FRI...WITH A WARMING TREND INTO SAT IN THE WARM SECTOR. IN GENERAL...STAYED RATHER CLOSE TO MEX NUMBERS FOR TEMPS. && .PREV DISCUSSIONS... 1057 AM EDT SAT MAY 22 2004 CURRENT SFC MAP FEATURES FRONTAL BOUNDARY IN THE UPPER OHIO VALLEY. THIS FRONT HAS RETREATED NORTHWARD OVER THE PAST 12 HOURS. TRAIN OF MCS ACTIVITY OVERNIGHT HAS DISSIPATED WITH THE EXCEPTION OF COMPLEX COMING OUT OF MO/IA...WHICH HAS HUNG ON THROUGH THE MORNING HOURS. OUTFLOW BOUNDARY FROM OVERNIGHT MCS WHICH JUST MISSED OUR AREA APPEARS TO HAVE PUSHED SOUTH OF THE CWA ACCORDING TO LOOPED IR SAT...AND CURRENT EXTENSIVE AC DECK IN TN VALLEY. PLENTY OF INSTABILITY ON TAP TODAY...HOWEVER WITHOUT A STRONG TRIGGER...DONT SEE ANY REASON CONVECTION WOULD BE ANY MORE THAN ISOLATED TO SCATTERED. ALL ELEMENTS OF THE FORECAST LOOK ON TRACK SO WILL ONLY REMOVE MORNING REFERENCE FROM THE ZONES. UPDATE OUT SHORTLY. && 457 AM EDT SAT MAY 22 2004 ONCE AGAIN THE OVERWHELMING MAJORITY OF THE AREA NARROWLY ESCAPED PRECIP DURING THE NIGHT...AS A CONVECTIVE SYSTEM SLIPPED BY TO OUR NORTHEAST. HOWEVER...IT DID SEND AN OUTFLOW BOUNDARY SOUTHWESTWARD INTO EASTERN KY. RADAR TRACKED IT TO AROUND KJKL...WHERE IT SEEMS TO HAVE STALLED AND WEAKENED. HOWEVER...ANY RESIDUAL BOUNDARY COULD PLAY A ROLE DURING THE 1ST PERIOD OF THE FORECAST. WITH MOSTLY CLEAR SKIES TO START THE DAY...WE SHOULD READILY DESTABILIZE. THE QUESTION IS WHETHER OR NOT DEEP CONVECTION CAN INITIATE WITHOUT ANY SIGNIFICANT AID FROM UPPER LEVEL FEATURES. MESOETA FORECAST SOUNDINGS SHOW NO CAP THIS AFTERNOON AND MIXED LAYER CAPES NEAR 2000 J/KG. IF DEEP CONVECTION CAN DEVELOP...THE RESIDUAL SURFACE BOUNDARY COULD SERVE AS AN INITIAL FOCUS. HOWEVER... HAVE OPTED TO KEEP POPS IN THE SLIGHT CHANCE CATEGORY FOR MOST OF THE AREA DUE TO LACK OF OTHER FEATURES. HAVE USED 30% POPS OVER OUR HIGHEST TERRAIN NEAR THE VA BORDER DUE TO ELEVATED HEATING AND THE STRONGEST DIFFERENTIAL HEATING. SHRA/TSRA COULD LINGER INTO THE EVENING BEFORE DISSIPATING WITH LOSS OF HEATING...AND HAVE CARRIED A 20% POP FOR THE EVENING. FORECAST SOUNDINGS INDICATE WARMER MID LEVELS ON SUNDAY...AND WITHOUT ANY SIGNIFICANT FEATURES ONCE AGAIN...THINK THAT THIS WILL KEEP US CAPPED AND HAVE USED A SILENT 10% POP. ON SUNDAY NIGHT A COUPLE OF FACTORS COME TOGETHER WHICH ARGUE FOR AT LEAST A SLIGHT CHANCE OF PRECIP. A LOW LEVEL JET FLOWING NORTHEAST SHIFTS POSITION TOWARD THE SOUTHEAST OVER EASTERN KY DURING THE NIGHT...BRINGING ISENTROPIC LIFT AND AN AXIS OF HIGH THETA E AIR TO OUR FORECAST AREA. BY THE END OF THE NIGHT THE ETA ALSO SUGGESTS THAT WE WILL FALL UNDER THE LEFT EXIT REGION OF AN UPPER JET...ALONG WITH COOLING TEMPS ALOFT. THE PERSISTENCE OF THESE FACTORS ALSO SUPPORTS POPS FOR MONDAY...AND HAVE USED 30% THEN. GFS MOS TEMPS LOOK TOUGH TO BEAT AND HAVE STAYED VERY CLOSE TO THEM. HOWEVER...THE MOS STATIONS NEGLECT THE COOLER VALLEY TEMPS WHICH SHOULD OCCUR AND HAVE USED A SPLIT TEMP FORECAST FOR THE NEXT COUPLE OF NIGHTS TO COVER SLIGHTLY COOLER READINGS IN THE VALLEYS. && 1045 PM EDT FRI MAY 21 2004 02Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST WITH A WAVY FRONT THROUGH THE NORTHERN OHIO VALLEY. THIS IS BEING WASHED OUT TO SOME EXTENT BY A LARGE MCS RIDING DOWN OUR EASTERN BORDER WITH WEST VIRGINIA. A DISTINCT MESO HIGH IS LOCATED OVER CENTRAL WEST VIRGINIA PUSHING THIS WEAKENING SYSTEM MORE EAST THEN SOUTH OR SOUTHWEST. SATELLITE CONFIRMS THIS WITH THE COLDEST CLOUD TOPS EAST OF THE APPALACHIANS WITH SIGNIFICANT WARMING ELSEWHERE...SAVE FOR A SMALL AREA IN SOUTHEAST OHIO. ON RADAR...THE STORM CELLS ARE TANTALIZINGLY CLOSE...WITHIN A COUNTY OF OUR CWA. THE MAIN OUTFLOW BOUNDARY IS PUSHING SOUTHWEST INTO MARTIN AND ELLIOTT COUNTY. THE CHALLENGE FOR THIS UPDATE IS WHETHER THE REMAINS OF THE STORMS ACTUALLY MAKE IT INTO KENTUCKY DURING THE NEXT FEW HOURS AND THE HIGH CIRRUS CLOUD COVER DRIFTING INTO THE NORTHEAST PART OF THE STATE. WILL UPDATE THE FORECAST TO BREAK OUT A TIER OF COUNTIES FOR A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS...UP CLOUD COVER IN THE EAST AND TWEAK TEMPS AND WINDS. WILL ALSO UPDATE THE GRIDS/WEB GRAPHICS TO BETTER REFLECT ON GOING MESOSCALE WEATHER. UPDATES OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && RICHEY/HYSELL
Hazardous weather outlook, May 22, 6:49 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 649 AM EDT SAT MAY 22 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 649 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A POSSIBILITY OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH FRIDAY. AS A COLD FRONT ARRIVES AT MID WEEK...THERE IS A POTENTIAL THAT SOME STORMS COULD PRODUCE HAIL OR STRONG WINDS LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED TUESDAY OR WEDNESDAY. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:18 PM EDT | Tornado Warning | JKL | Knott | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.